Hail, Oneida
- When
- June 1, 3:26 PM MST to 3:35 PM MST
- Where
- Oneida County, 3 mi N of Cherry Creek
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.143, -112.230
Large hail and flash flooding occurred in the southern mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Large hail and flash flooding occurred in the southern mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 1, 1:30 PM MST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 230 PM MDT Thu Jun 1 2023 .SHORT TERM...Today and Friday. The upper level low over southern Utah will keep moisture moving into our area, especially our southern areas, eastern areas, and the Upper Snake plain. The troughing over Washington and Oregon as well as the upper level low over southern Oregon will continue to bring moisture over our northern areas, especially the Central mountains. The Central mountains, our southern areas along the Utah line, our eastern areas along the Wyoming border, and the Upper Snake plain have the best chance of scattered showers and thunderstorms this afternoon. These areas are in an Excessive Rainfall Outlook (ERO) and have the best potential for flash flooding with slowing moving thunderstorms today. The Lower Snake Plain and Eastern Magic Valley look to just get isolated showers and thunderstorms. Look for gusty winds, small hail, and moderate to heavy rain with thunderstorms. The bigger hail will generally be east of I-15 and along the Utah border with surface CAPE of ~1000 to almost 2000 J/kg. There's a bit less CAPE in the Central Mountains, less than 1000 J/kg. These areas have the best shear as well, 20 to 25 kts. Tomorrow, Friday, the low in southern Utah looks to move east and north as it continues to fill and weaken. This will bring even more moisture into our eastern areas. The low over southern Oregon will move over southwest Idaho. This low will bring slightly more moisture and instability into our area as well, especially the Central mountains. Look for widespread showers and thunderstorms tomorrow for all areas except the Eastern Magic valley and the southwest Highlands(Southern Hills and Albion Mtns). These areas should just see isolated coverage. Again, expect gusty winds, small hail, moderate to heavy rainfall with thunderstorms. Most of our area Friday will be under the ERO outlook. Only the Eastern Magic Valley and Southwest Highlands remain out of the ERO. Look for chances of flash flooding again tomorrow afternoon, especially over the mountains and urban areas with training and slow moving storms. Look for slightly below normal temperatures today and Friday with more overall cloud cover likely. Wyatt .LONG TERM...Saturday through next Thursday. With a negatively tilted upper level trough in place for the weekend anchored by a series of low pressure systems in the Great Basin and CNTRL Rocky Mountains, diurnally driven showers and thunderstorms are favored to continue as a ridge of high pressure builds north into the Pacific NW. Temperatures through the weekend will remain seasonable with afternoon highs in the 60s and 70s as PWATs between 140 to 180 percent of normal continue to support the potential for localized flash flooding with stronger thunderstorms being efficient rain producers. As that trough shifts east for Monday, showers and thunderstorms will be more isolated in coverage ahead of the arrival of the next Pacific trough moving in for Tuesday. Afternoon highs will warm 2 to 5 degrees for Monday and Tuesday peaking on Tuesday as our next system rolls in bringing increased cloud cover for Wednesday and Thursday suppressing any significant warm up. Ensemble and deterministic solutions remain in good agreement on this system moving onshore to SRN California lifting NE following along a similar weather pattern we have observed as blocking high pressure to the east forces it to lift north into ERN Idaho. No big changes are expected through the remainder of next week as this broad troughing regime remains entrenches in the NRN Rocky Mountains headed into mid-June. MacKay && .AVIATION...For the 18Z TAFS through 18Z Friday. Predominant VFR conditions will continue for Thursday as low-level stratus continues to burn off across the Snake Plain with increasing coverage of showers and thunderstorms this afternoon and evening. Best chances for thunderstorms will remain bound to the higher terrain with HREF thunder probabilities showing a 30 to 40 percent chance at KBYI and KSUN, a 50 to 70 percent chance at KPIH and KIDA, and a 70 to 90 percent chance at KDIJ. Stronger storms will be capable producing wind gusts to 40 kts, brief heavy rain, and small hail. Showers and thunderstorms will begin decreasing in coverage and intensity after sunset with isolated showers favored to continue overnight headed into Friday. Best chances for thunderstorms Friday will shift east with HREF thunder probabilities showing a 40 to 60 percent chance at KPIH, KIDA, KSUN, and KDIJ and less than a 30 percent chance at KBYI. MacKay && .HYDROLOGY...Flooding continues on multiple rivers and creeks across central and eastern Idaho, including the Big Wood at Hailey, the Big Lost at Howell Ranch, Antelope Creek north of Arco, the Portneuf river at Pocatello and Topaz, the Bear River at the Wyoming border, and the Henrys Fork near Rexburg. The daily risk of moderate to heavy rainfall will persist through the weekend, and is reflected by all or parts of our area under a MARGINAL RISK for excessive rainfall from the WPC. Any heavy rainfall on top of already swollen/flooding rivers and streams could cause rapid rises, even if they are short-lived. We are also dealing with potential issues due to erosion around the dam spillway at Chesterfield Reservoir. We continue to monitor the situation along with local officials, and based on that the FLASH FLOOD WATCH remains in effect FOR THE POTENTIAL FAILURE OF THE PORTNEUF DAM SPILLWAY ON CHESTERFIELD RESERVOIR. Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday afternoon for IDZ058. &&
Special Weather Statement National Weather Service Pocatello ID 337 PM MDT Thu Jun 1 2023 IDZ060-061-063-012200- Bear Lake Valley ID-Bear River Range ID-Caribou Range ID- 337 PM MDT Thu Jun 1 2023 ...A strong thunderstorm will impact portions of northeastern Franklin and central Bear Lake Counties through 400 PM MDT... At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Montpelier, moving northeast at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Montpelier, Georgetown, Bern, Ovid, Emmigrant Summit, Georgetown Summit, Liberty and Bennington. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4222 11150 4236 11165 4257 11139 4235 11117 TIME...MOT...LOC 2136Z 232DEG 13KT 4234 11150 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DMH
Special Weather Statement National Weather Service Pocatello ID 409 PM MDT Thu Jun 1 2023 IDZ059-012245- Franklin/Eastern Oneida Region ID- 409 PM MDT Thu Jun 1 2023 ...A strong thunderstorm will impact portions of southeastern Oneida and southwestern Franklin Counties through 445 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong nearly stationary thunderstorm near Cherry Creek Rest Area, or 11 miles southeast of Malad. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Malad and Cherry Creek Rest Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4200 11223 4221 11229 4219 11204 4200 11199 TIME...MOT...LOC 2208Z 277DEG 6KT 4206 11211 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DMH
The Salt Lake City radar (KMTX), 100 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Water was running over US Highway 91 near Banida.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114455, 1114500.